Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)



On the coordinate functions of Peano curves

Authors: B. M. Makarov and A. N. Podkorytov
Translated by: N. Tsilevich
Original publication: Algebra i Analiz, tom 28 (2016), nomer 1.
Journal: St. Petersburg Math. J. 28 (2017), 115-125
MSC (2010): Primary 26A16; Secondary 28A12
Published electronically: November 30, 2016
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A construction of ``nonsymmetric'' plane Peano curves is described whose coordinate functions satisfy the Lipschitz conditions of orders $ \alpha $ and $ 1-\alpha $ for some $ \alpha $. It is proved that these curves are metric isomorphisms between the interval $ [0,1]$ and the square $ [0,1]^2$. This fact is used to show that the graphs of their coordinate functions have the maximum possible Hausdorff dimension for a given smoothness.

References [Enhancements On Off] (What's this?)

  • 1. G. Peano, Sur une courbe, qui remplit toute une aire plane, Math. Ann. 36 (1890), no. 1, 157-160. MR 1510617
  • 2. N. N. Luzin, The theory of functions of a real variable, Uchpedgiz, Moscow, 1940. (Russian)
  • 3. H. Sagan, Space-filling curves, Universitext, Springer-Verlag, New York, 1994. MR 1299533
  • 4. A. S. Besiovitch and H. D. Ursell, Sets of fractional dimensions (V): On dimensional numbers of some continuous curves, J. London Math. Soc. 12 (1937), 18-25.
  • 5. S. A. Kline, On curves of fractional dimension, J. London Math. Soc. 20 (1945), 79-86. MR 0016452
  • 6. K. J. Falconer, The geometry of fractal sets, Cambridge Tracts Math., vol. 85, Cambridge Univ. Press, Cambridge, 1986. MR 867284
  • 7. H. Steinhaus, La courbe de Peano et les fonctions indépendantes, C. R. Acad. Sci. Paris 202 (1936), 1961-1963.
  • 8. A. M. Garsia, Combinatorial inequalities and smoothness of functions, Bull. Amer. Math. Soc. 82 (1976), no. 2, 157-170. MR 0582776
  • 9. E. R. Love and L. C. Young, Sur une classe de fonctionnelles linéaires, Fund. Math. 28 (1937), 243-257.
  • 10. J. R. Holbrook, Stochastic independence and space-filling curves, Amer. Math. Monthly. 88 (1981), no. 6, 426-432. MR 622959
  • 11. B. M. Makarov and A. N. Podkorytov, Lectures on real analysis, BHV-Petersburg, St. Petersburg, 2011; English transl., Real analysis: messures, integrals and applications, Universitext, Springer-Verlag, London, 2013. MR 3089088

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2010): 26A16, 28A12

Retrieve articles in all journals with MSC (2010): 26A16, 28A12

Additional Information

B. M. Makarov
Affiliation: Department of Mathematics and Mechanics, St. Petersburg State University, St. Petersburg, Russia

A. N. Podkorytov
Affiliation: Department of Mathematics and Mechanics, St. Petersburg State University, St. Petersburg, Russia

Keywords: Peano curve, Lipschitz condition, Hausdorff dimension
Received by editor(s): September 7, 2015
Published electronically: November 30, 2016
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society